Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 9, NWS Rapid City, SD

June 10, 2018Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 10, 2018, 5:06 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 5:06 PM MDT (23:06 UTC)
Expired
Jun 10, 2018, 5:45 PM MDT
In force
39 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 134 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:14 PM MDTTSTM WND GST 5113 Ssw Reva, SD
Jun 10, 5:15 PM MDTHAIL 219 E Redig, SD
Jun 10, 5:22 PM MDTHAIL 2.7517 Ssw Reva, SDWINDSHIELD BROKEN BY WIND DRIVEN BASEBALL SIZE HAIL
Jun 10, 5:53 PM MDTFUNNEL CLOUD10 S Prairie City, SDSEVERAL REPORTS OF A FUNNEL CLOUD FROM NWS EMPLOYEES AND STORM CHASERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WFUS53 KUNR 102306
TORUNR
SDC063-105-102345-
/O.NEW.KUNR.TO.W.0009.180610T2306Z-180610T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
506 PM MDT SUN JUN 10 2018

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  Southeastern Harding County in northwestern South Dakota...
  West central Perkins County in northwestern South Dakota...

* Until 545 PM MDT
    
* At 506 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Sheep Buttes, or 27 miles southeast of Buffalo,
  moving northeast at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Sheep Buttes around 515 PM MDT. 
  Sorum around 540 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4522 10321 4533 10327 4554 10290 4527 10270
TIME...MOT...LOC 2306Z 247DEG 24KT 4529 10317 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

Eagan
2 follow-up statements
004 
WWUS53 KUNR 102320
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
520 PM MDT SUN JUN 10 2018

SDC063-105-102345-
/O.CON.KUNR.TO.W.0009.000000T0000Z-180610T2345Z/
Harding SD-Perkins SD-
520 PM MDT SUN JUN 10 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHEASTERN HARDING AND WEST CENTRAL PERKINS COUNTIES...
    
At 520 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Sheep Buttes, or 29 miles southeast of Buffalo,
moving east at 20 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Sorum around 545 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4523 10313 4537 10320 4554 10290 4527 10270
TIME...MOT...LOC 2320Z 250DEG 19KT 4531 10308 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Eagan
575 
WWUS53 KUNR 102332
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
532 PM MDT SUN JUN 10 2018

SDC063-105-102345-
/O.CON.KUNR.TO.W.0009.000000T0000Z-180610T2345Z/
Harding SD-Perkins SD-
532 PM MDT SUN JUN 10 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EAST
CENTRAL HARDING AND WEST CENTRAL PERKINS COUNTIES...
    
At 532 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Sheep Buttes, or 32 miles southeast of Buffalo,
moving east at 25 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Sorum around 545 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4525 10302 4541 10314 4554 10290 4528 10271
TIME...MOT...LOC 2332Z 251DEG 20KT 4533 10299 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Eagan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:10 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 10, 3:10 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
310 PM MDT Sun Jun 10 2018

.DISCUSSION...(This Evening Through Sunday)
Issued at 249 PM MDT Sun Jun 10 2018

Current upper level analysis has ridge to the east of the Northern
Plains, and strong trof across the Northern Rockies. Strong
shortwave is currently moving across the Northern Rockies and into
the Northern Plains. Skies are mostly sunny across western South
Dakota, with clouds increasing to the west. At the surface, a cold
front is just entering western South Dakota, with strong southerly
winds ahead of it, and breezy north winds behind. Temperatures at
3pm range from the upper 80s in south central SD to the upper 60s
across far northeast Wyoming.

Upper level trof and cold front will continue to slowly shift east
this evening. Severe storms will be a threat late today and this
evening, across northeast Wyoming and northwestern South Dakota. A
tornado watch has just been issued for this area until 10 pm MDT.
Large amounts of CAPE will be available east of the cold front.
Shear will be more than adequate for supercell potential. Large
hail and strong wind gusts will be the primary threats from severe
storms, along with the tornado threat. Once the discrete activity
fills in, an MCS will likely develop mid to late evening as the
activity moves into central SD. Main area of pcpn will move east
of the forecast area well after midnight, with lingering shower
activity possible across far south central SD early Monday morning.

The work week looks to be mainly dry as near zonal flow develops
behind upper level system passing to the north of the region early
in the week. Subtle shortwave energy in the flow could bring a few
showers and storms to parts of the area, mainly mid week, but
many areas have a good chance of not seeing any pcpn from Monday
through Friday. Temperatures will start off on the cooler side
early in the week, with highs only in the upper 60s and 70s. Weak
ridging toward late week will bring warmer air, with highs back to
above average levels Wednesday through Friday.

Both the GFS and EC are showing a larger upper level trough and
potential low pressure system developing over the western states
toward next weekend. At the least, this should bring increasing
chances for showers and thunderstorms next weekend. Depending on the
track of the system as it crosses the Rockies and moves into the
Plains, there is potential for fairly widespread rainfall at some
point next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1126 AM MDT Sun Jun 10 2018

Scattered thunderstorms will develop this afternoon across
northeast WY and northwest SD along a cold front, then spread
east onto the SD plains this evening. Severe storms expected,
especially north of I-90 in western SD. The greatest coverage of
thunderstorms will likely be over northwest South Dakota. IFR
conditions within any thunderstorms. Gusty northwest winds
expected later this afternoon/evening and through the overnight
hours behind the cold front. Mainly VFR conditions behind the cold
front.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 10, 11:55 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1155 AM MDT Sun Jun 10 2018

SDZ024>026-028-031-032-043-046-049-072-073-WYZ056-057-071-111300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-Jackson-Mellette-
Tripp-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Western Crook-Wyoming Black Hills-Northeastern Crook-
1155 AM MDT Sun Jun 10 2018 /1255 PM CDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is a slight risk of severe thunderstorms with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041-042-044-047-074-WYZ054-055-058-111300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Bennett-Todd-Hermosa Foot Hills-
Northern Campbell-Southern Campbell-Weston-
1155 AM MDT Sun Jun 10 2018 /1255 PM CDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-111300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
1155 AM MDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
There is am enhanced risk of severe thunderstorms, with large
hail, damaging winds, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
northwest South Dakota.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:47 PM MDTSevere Thunderstorm WarningUNRHarding58 min
Jun 9, 7:55 PM MDTSevere Thunderstorm WarningUNRButte57 min
Jun 9, 8:55 PM MDTSpecial Weather StatementUNRHarding35 min
Jun 10, 4:33 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins57 min
Jun 10, 5:02 PM MDTSevere Thunderstorm WarningUNRHarding43 min
Jun 10, 5:08 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade51 min
Jun 10, 5:35 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington21 min
Jun 10, 5:43 PM MDTTornado WarningUNRHarding, Perkins36 min

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.